High-dose zidovudine induction in htlv-i-associated myelopathy: Safety and possible efficacy

W. A. Sheremata, D. Benedict, D. C. Squilacote, A. Sazant, E. Defreitas

Research output: Contribution to journalArticlepeer-review

54 Scopus citations

Abstract

Ten HTLV-I-associated myelopathy (HAM) patients (four men and six women aged 38 to 58 years) with Expanded Disability Status Scale (EDSS) scores ranging from 4.0 to 8.5 entered an open-label zidovudine study. A high-dosage induction (2 g/d for 4 weeks) was followed by 1 g/d for 20 weeks. Five patients were natives of the Caribbean island Hispaniola, and one each was from Colombia, Cuba, El Salvador, Jamaica, and the United States; all were positive by polymerase chain reaction, and nine had positive Western immunoblots for HTLV-I. Side effects included anxiety, insomnia, gastric upset, anorexia, and loss of taste. Preexisting leg cramps were increased in two and headaches in one. Hemoglobin decreased from a mean of 13.5 to 11.8 g/dl and the hematocrit from 40.7% to 34.9% at 8 weeks, and then stabilized. Neutropenia appeared regularly but did not necessitate drug withdrawal. Mean EDSS scores changed little for the group as a whole, but the seven ambulatory patients improved objectively, with their scores dropping from 5.5 to 4.0 and none worsening. Timed gait improved by at least 50%. Following withdrawal, four of the five who had improved regressed. Zidovudine appears to be safe in subjects with HAM who have no other major health problems and should be investigated further.

Original languageEnglish (US)
Pages (from-to)2125-2129
Number of pages5
JournalNeurology
Volume43
Issue number10
DOIs
StatePublished - Oct 1993

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'High-dose zidovudine induction in htlv-i-associated myelopathy: Safety and possible efficacy'. Together they form a unique fingerprint.

Cite this